By Danny Schrafel
Asharoken Village police officers are among the latest wave of law enforcement and first responder agencies to be equipped with a powerful opiate overdose antidote.
The village was recently refunded $1,000 by the state for the cost of training officers in the use of Naloxone – best known as Narcan – which can buy rescuers precious time to rush an overdose patient to hospital for further treatment.
“Because of the tremendous increase in the use of illegal opiates, including heroin, and even prescription medications, it’s important to have first responders be able to reverse the effects of an overdose when minutes count,” Asharoken Officer in Charge Ray Mahdesian said.
Overdoses most frequently happen to experienced users and can creep up unexpectedly because opiates affect the body for around four hours. An overdose occurs when opiates lock up too many receptors in the brain, which results in the progressive cessation of breathing.
Narcan, an FDA-approved medication, only reverses an opiate overdose. It has no side effects, won’t react to other drugs, and if administered correctly, is 100-percent effective and reverses an opiate overdose for 90 minutes up to two hours, according to experts.
Asharoken, Northport and Huntington Bay officers all received the training together last spring, when intranasal kits became available. The nasally-administered Narcan kits were provided by the Suffolk County Health Department, while the training was paid for by the New York State Attorney General’s office.
“Suffolk County Health Department reached out to various agencies indicating that Narcan supplies and training were available, so we took advantage of their generous offer,” Mahdesian said.
The officer-in-charge said that the drug has not yet been used in Asharoken. In neighboring Northport, Narcan has saved lives, reversing overdoses several times last year.
“Any time you can save someone’s life, I think it’s a positive thing,” Northport Police Chief Ric Bruckenthal said. “You saved a life, and you walk away with a good feeling with that.”
In at least one of the three saves, Bruckenthal said he’s received encouraging feedback from the patient’s parent that the Narcan save was a wake-up call for the patient, who is now on the day-to-day road to recovery.
“At least the kid acknowledges he’s got a problem… at least we’re moving in the right direction,” Bruckenthal said.